Hail, Robeson
- When
- February 28, 8:47 PM EST to 8:50 PM EST
- Where
- Robeson County, 0.89 mi SE of Lumberton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.610, -78.990
Hail to the size of pennies was reported.
A line of thunderstorms moved into the area after 8 pm ahead of a pre-frontal trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A line of thunderstorms moved into the area after 8 pm ahead of a pre-frontal trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 28, 6:25 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 625 PM EST MON FEB 28 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT TONIGHT THAT WILL USHER IN SOME COOL AIR TUESDAY AND WEDNESDAY. HIGH PRESSURE WILL BE CENTERED OVER THE NORTHEAST AND RIDGE INTO THE CAROLINAS INTO THE WEEKEND. A STRONG UPPER LEVEL STORM AND COLD FRONT MAY AFFECT THE REGION BY SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM MONDAY...VERY BREEZY AND GUSTY THIS AFTERNOON IN THE TIGHT GRADIENT PRECEDING A STRONG COLD FRONT. OBSERVATIONS SHOWING THAT SWLY WINDS OF 20 TO 25 KTS WITH GUSTS TO 35 KTS ARE COMMON ACROSS THE FORECAST AREA. STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS AS THE FRONT APPROACHES AND AS THE CORE OF AN 850MB JET DROPS CLOSER TO THE EASTERN CAROLINAS. COMPOSITE RADAR LOOPS AND LIGHTNING PLOTS SHOW ABUNDANT CONVECTION IS ACCOMPANYING THE FRONT AS IT MOVES ACROSS THE APPALACHIANS. SPC HAS BLANKETED THE AREA IN ADVANCE OF THE FRONT WITH SVR WATCHES AND ALSO HAS US IN A SLIGHT RISK AREA FOR SEVERE WEATHER WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOUNDING ANALYSIS SHOWS MORE INSTABILITY THAN PREVIOUS EVENTS. 850 MB WINDS IN THE 40 TO 50 KT RANGE DURING THIS EVENT...SO THE POTENTIAL EXISTS FOR DAMAGING WIND GUSTS BEING BROUGHT DOWN IN STRONG CONVECTION. FORTUNATELY FOR THE IMMEDIATE COASTAL AREAS...THE MARINE INFLUENCE NEAR THE COOL COASTAL WATERS WILL ACT TO DAMPEN STRONG CONVECTION. INLAND LOCATIONS WILL HAVE MORE FAVORABLE CONDITIONS FOR STRONG CONVECTION. SWEET SPOT FOR STRONGEST CONVECTION WILL BE BETWEEN 10 PM AND 1 AM TONIGHT AS THE FRONT SWEEPS FROM NW TO SE. FRONT WILL BE OFFSHORE WELL BEFORE DAYBREAK. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...THE HIGHLIGHT OF THE SHORT TERM PERIOD WILL BE THE COOL TEMPERATURES. CLOUDS AND PERHAPS AN ISOLATED LINGERING SHOWER MAY STILL BE AFFECTING THE COAST TUESDAY MORNING BUT BOTH WILL QUICKLY EXIT OFFSHORE AS A SHORTWAVE CUTS ACROSS THE REGION IN LOW AMPLITUDE MID LEVEL FLOW. IMPRESSIVE SURFACE PRESSURE RISES IN THE CAA REGIME THAT FOLLOWS BUT GRADIENT QUICKLY MOVES OFFSHORE AS WELL...PREVENTING FROM MUCH OF A GUSTY WIND FROM DEVELOPING. AFTERNOON HIGHS IN THE UPPER 50S TO LOW 60S. CONTINUED CAA AND LIGHT WINDS WILL ALLOW TUESDAY NIGHT LOWS TO PLUMMET INTO THE LOWER 30S EXCEPT FOR ALONG THE IMMEDIATE COAST. COLD ADVECTION ALMOST SHUTS DOWN ON WEDNESDAY BUT OVERALL THE AFTERNOON WILL END UP A FEW DEGREES WARMER...LIKELY DUE TO SOLAR INSOLATION. A SECONDARY HIGH STARTS TO BUILD IN FROM THE NORTH WEDNESDAY NIGHT BRINGING A MORE ACTIVE BREEZE AS COMPARED TO TUESDAY NIGHT. THIS KEEPS LOWS FROM GETTING AS CHILLY AND MOST PLACES WILL BE WITHIN A FEW DEGREES EITHER SIDE OF 40. && .LONG TERM /THURSDAY THROUGH MONDAY/... EMPHASIS ON THE EXTENDED CONTINUES TO BE NEAR THE END OF THE PERIOD WHEN A SIGNIFICANT SHORTWAVE TRAVERSING THE COUNTRY MOVES ACROSS THE SOUTHEAST. HPC IS FAVORING A SOLUTION THE ECMWF OPERATIONAL AND HAVE FOLLOWED THESE DETAILS FOR THE MOST PART. HIGHEST POPS WITH THIS SYSTEM OCCUR SUNDAY FROM WEST TO EAST. FOR THURSDAY THROUGH SATURDAY...HEIGHT FALLS IN THE CENTRAL U.S. STRENGTHEN THE RIDGE DOWNSTREAM AND SURFACE HIGH PRESSURE ACROSS OUR AREA. THE ONLY POPS FOR THIS TIME OCCUR FRIDAY AS THEY SNEAK IN FROM THE WEST VIA WEAK UPSLOPE FLOW AND CONVECTION. TEMPERATURES WILL BE NEAR CLIMATOLOGY THURSDAY AND FRIDAY AS MODEL GUIDANCE CONTINUES TO COOL ACROSS THE BOARD. FOR THE WEEKEND TEMPERATURES INCREASE MARKEDLY AS THE WEDGE BREAKS WITH THE APPROACHING SYSTEM. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 00Z...MODERATE CONFIDENCE FORECAST OVERNIGHT DUE TO TIMING OF FROPA AND ASSOCIATED RESTRICTIONS IN CONVECTION. GUSTY WINDS CONTINUE THIS EVE AHEAD OF STRONG COLD FRONT MAKING ITS WAY ACROSS THE UPSTATE CAROLINAS. SW WINDS AROUND 15 KTS...GUSTING 25 TO 30 KTS...WILL CONTINUE AS PG REMAINS PINCHED AHEAD OF THE BOUNDARY. WITH WIND VECTOR NEARLY IDEAL FOR SEA FOG/STRATUS AT CRE HAVE INTRODUCED TEMPO IFR VSBYS THERE FOR THE FIRST SEVERAL HOURS OF THIS TAF VALID PERIOD. WITH TD/S ONLY MARGINALLY ABOVE OCEAN TEMPS...AND ONLY A FEW HOURS RESIDENCE TIME BEFORE FROPA...DO NOT ATTM BELIEVE VERY DENSE FOG WILL INVADE CRE...BUT WILL MONITOR CLOSELY FOR POSSIBLE AMD/S. MYR WILL LIKELY AVOID SEA FOG DUE TO THE WIND DIRECTION. AS FRONT APPROACHES TONIGHT...WINDS WILL VEER MORE TO THE WEST PUSHING ANY SEA FOG OFFSHORE AND ENDING THE THREAT FOR IFR VSBYS. CONCERN THEN BECOMES APPROACHING FRONT AND ASSOCIATED CONVECTION. SQUALL LINE CURRENTLY JUST AHEAD OF COLD FRONT WILL RAPIDLY PUSH EASTWARD THROUGH THE CWA...DURING ROUGHLY THE 02Z TO 08Z TIMEFRAME. BEST OMEGA IS ACROSS INLAND ZONES SO HAVE INCLUDED -TSRA AT LBT/FLO...WITH +SHRA AND CB AT THE COAST. IFR VSBYS ARE LIKELY IN HEAVIER RAIN. HAVE NOT MENTIONED PRECIP INDUCED IFR CIGS BASED OFF UPSTREAM OBS...BUT IN ANY HEAVIER SHOWER OR TSTM A BRIEF IFR CIG IS POSSIBLE. POST FRONTAL STRATUS BEHIND THE FRONT WILL OCCUR AS WELL...WITH THE HEIGHT DEPENDENT ON HOW SATURATED THE LOW LEVELS CAN REMAIN AS DRY AIR WORKS IN QUICKLY TO THE SURFACE. FOR NOW HAVE MVFR AND WILL UPDATE WITH LATER ISSUANCES AS FROPA OCCURS. WINDS WILL REMAIN STRONG BEHIND THE FRONT...VEERING TO THE NORTH AND GUSTING TO 20 KTS OR MORE. VFR WILL DEVELOP EARLY ON TUESDAY WITH SKC DURING THE AFTN AND WINDS REMAINING STRONG THROUGH THE END OF THIS VALID PERIOD. EXTENDED OUTLOOK...VFR. && .MARINE... NEAR TERM... AS OF 3 PM MONDAY...DANGEROUS BOATING CONDITIONS WILL CONTINUE THROUGH THE NEAR TERM WITH A SMALL CRAFT ADVISORY IN EFFECT THOUGH THE PERIOD. SEAS HAVE BEEN GRADUALLY BUILDING THROUGH THE DAYLIGHT HOURS AND ARE NOW IN THE 3 TO 5 FT RANGE ACCORDING TO BUOY OBS...WITH SW WINDS OF 15 TO 20 KTS. WINDS WILL INCREASE FURTHER...TO 20 TO 25 KTS AS A STRONG COLD FRONT APPROACHES FROM THE NW. SEAS WILL BUILD TO 5 TO 7 FT BY THIS EVENING. WINDS WILL SHIFT TO THE NW AS THE FRONT MOVES ACROSS THE WATERS IN THE EARLY MORNING HOURS BEFORE SUNRISE. OFFSHORE TRAJECTORY OF THE WINDS WILL ALLOW NEAR SHORE SEAS TO DROP BY A COUPLE OF FEET BY DAYBREAK. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...STRONGEST WINDS AT THE START OF THE PERIOD. VIGOROUS PRESSURE RISES UNDERWAY IN COLD AIR ADVECTION REGIME BEHIND COLD FRONT QUICKLY MOVING OFF THE COAST. STRONG SMALL CRAFT ADVISORY IN EFFECT AND OCCASIONAL GUSTS TO GALE FORCE EXPECTED. WINDS WILL BE OFFSHORE CAUSING QUITE A NEARSHORE VS OFFSHORE SPECTRUM OF WAVE HEIGHTS. THE ADVISORY MAY HAVE TO BE EXTENDED A FEW ADDITIONAL HOURS OVER NORTHERN ZONES AS THE 6 FT SEAS HANG ON LONGER. MUCH MORE BENIGN CONDITIONS WILL SET IN BY TUESDAY NIGHT AS THE HIGH BUILDS IN...PUSHING THE PINCHED GRADIENT FURTHER OFF THE COAST AND OUTSIDE OF THE FORECAST ZONES. THIS HIGH WILL INITIALLY BE SITTING OVER THE AREA ON MONDAY BRINGING A LIGHT NORTHEASTERLY WIND. LATER IN THE DAY A WEAK FRONT WILL MOVE THROUGH AND VEER THE WIND DIRECTION. ANOTHER HIGH STARTS BUILDING IN FROM THE NORTH WEDNESDAY NIGHT TURNING THE WINDS TO A NORTHERLY DIRECTION AND BRINGING ABOUT A CATEGORY WORTH OF WIND SPEED INCREASE. LONG TERM MARINE...NE FLOW WILL CONTINUE FOR MOST OF THE PERIOD AS HIGH PRESSURE REMAINS CENTERED ACROSS MAINE. ALMOST IMPOSSIBLE TO TIME ANY NUMBER OF SURGES ASSOCIATED WITH THIS TYPE OF SETUP SO LOWER CONFIDENCE IN WIND SPEEDS. IN GENERAL HOWEVER SPEEDS WILL BE A KNOT OR TWO EITHER SIDE OF 15 KNOTS WITH THE HIGHER SPEEDS EARLIER. SEAS WILL INCREASE QUICKLY WITH THE LONGEVITY OF THE FETCH FROM 2-4 FEET EARLY TO 6-8 FEET FRIDAY. AS THE FLOW WEAKENS AND CHANGES LATER SATURDAY...SEAS WILL DROP BELOW SMALL CRAFT CRITERIA. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR AMZ250-252-254-256. && NEAR TERM...REK SHORT TERM...MBB LONG TERM...SHK AVIATION...JDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 754 PM EST MON FEB 28 2011 AMZ250-252-254-256-020100- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 754 PM EST MON FEB 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SOME THUNDERSTORMS LATE TONIGHT MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ097-100-101-SCZ034-046-020100- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 754 PM EST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-020100- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 754 PM EST MON FEB 28 2011 ...SEVERE THUNDERSTORM WATCH 35 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS MAY CONTAIN DAMAGING WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. RJD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
822 PM EST MON FEB 28 2011
NCZ087-096-099-010215-
COLUMBUS-BLADEN-ROBESON-
822 PM EST MON FEB 28 2011
...STRONG THUNDERSTORMS OVER WESTERN ROBESON COUNTY...
AT 821 PM EST...STRONG THUNDERSTORMS WERE...4 MILES WEST OF BARKER
TEN MILE...OR 3 MILES NORTHWEST OF LUMBERTON...MOVING EAST AT 50 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
LUMBERTON...RED SPRINGS...WHITEVILLE...ABBOTTSBURG...ALMA...AMMON...
BARKER TEN MILE...BARNESVILLE...BETHEL...BLADENBORO AND BOARDMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3494 7900 3489 7893 3483 7891 3485 7881
3485 7852 3486 7850 3475 7839 3464 7831
3462 7831 3455 7825 3451 7826 3446 7819
3402 7870 3465 7945 3475 7936 3484 7920
3484 7918 3495 7903
JDWThe Wilmington radar (KLTX), 86 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 hail. Local standard time, as filed.
Hail to the size of pennies was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286416.